Alert archive / Alabama / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 3, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 3, 2022, 5:52 PM CST for 5 counties in Alabama. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 3, 2022, 5:52 PM CST (23:52 UTC)
- Expired
- Feb 3, 2022, 7:15 PM CST
- In force
- 83 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chambers County, AL, Lee County, AL, Macon County, AL, Randolph County, AL, Russell County, AL
The radar
The Maxwell AFB radar (KMXX), 49 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 3, 11:40 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 500 m²/s²
- 0-3 km storm-relative helicity
- 563 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
045
WUUS54 KBMX 032352
SVRBMX
ALC017-081-087-111-113-040115-
/O.NEW.KBMX.SV.W.0003.220203T2352Z-220204T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
552 PM CST Thu Feb 3 2022
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Lee County in east central Alabama...
Southern Randolph County in east central Alabama...
Macon County in southeastern Alabama...
Chambers County in east central Alabama...
Russell County in southeastern Alabama...
* Until 715 PM CST.
* At 552 PM CST, severe thunderstorms were located along a line
extending from near Hillabee Creek to near Camp Hill to near
Waverly to near Tysonville, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Auburn, Phenix City, Opelika, Tuskegee, Valley, Lanett, Roanoke,
Notasulga, Hurtsboro, Smiths, Stroud, Lafayette, Smiths Station, La
Fayette, Wadley, Waverly, Lakeview, Cusseta, Beulah and Lake
Tuskegee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 700 PM CST for southeastern
and east central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3223 8492 3223 8575 3258 8573 3260 8570
3270 8570 3273 8559 3311 8559 3311 8565
3318 8565 3333 8527 3286 8519 3285 8515
3281 8517 3278 8512 3276 8514 3274 8511
3265 8511 3242 8496 3233 8501 3226 8489
TIME...MOT...LOC 2352Z 244DEG 43KT 3297 8581 3283 8569 3271 8566 3243
8601
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
17/KLAWS2 follow-up statements
790
WWUS54 KBMX 040031
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
631 PM CST Thu Feb 3 2022
ALC111-040040-
/O.CAN.KBMX.SV.W.0003.000000T0000Z-220204T0115Z/
Randolph AL-
631 PM CST Thu Feb 3 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RANDOLPH COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CST for southeastern
and east central Alabama.
LAT...LON 3223 8492 3223 8575 3258 8573 3264 8564
3271 8550 3288 8536 3300 8523 3310 8523
3286 8519 3285 8516 3281 8517 3278 8512
3276 8514 3274 8511 3265 8511 3242 8496
3233 8501 3226 8489
TIME...MOT...LOC 0030Z 244DEG 43KT 3317 8532 3303 8520 3291 8517 3263
8553
$$
ALC017-081-087-113-040115-
/O.CON.KBMX.SV.W.0003.000000T0000Z-220204T0115Z/
Lee AL-Macon AL-Chambers AL-Russell AL-
631 PM CST Thu Feb 3 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR LEE...MACON...EASTERN CHAMBERS AND RUSSELL COUNTIES...
At 630 PM CST, severe thunderstorms were located along a line
extending from near Roanoke to near Veasey Creek Park to Lakeview to
near Auburn University, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Auburn, Phenix City, Opelika, Tuskegee, Valley, Lanett, Notasulga,
Hurtsboro, Smiths, Smiths Station, Lakeview, Cusseta, Beulah, Lake
Tuskegee, Tuskegee National Forest, Beauregard, Seale, Huguley,
Fairfax and Ladonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CST for southeastern
and east central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3223 8492 3223 8575 3258 8573 3264 8564
3271 8550 3288 8536 3300 8523 3310 8523
3286 8519 3285 8516 3281 8517 3278 8512
3276 8514 3274 8511 3265 8511 3242 8496
3233 8501 3226 8489
TIME...MOT...LOC 0030Z 244DEG 43KT 3317 8532 3303 8520 3291 8517 3263
8553
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
17/KLAWS359
WWUS54 KBMX 040059
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
659 PM CST Thu Feb 3 2022
ALC017-081-087-113-040115-
/O.CON.KBMX.SV.W.0003.000000T0000Z-220204T0115Z/
Lee AL-Macon AL-Chambers AL-Russell AL-
659 PM CST Thu Feb 3 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR LEE...SOUTHEASTERN MACON...SOUTHEASTERN CHAMBERS AND RUSSELL
COUNTIES...
At 659 PM CST, severe thunderstorms were located along a line
extending from 6 miles north of Corinth to Lone Oak to 6 miles west
of Greenville to Fairfax, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Auburn, Phenix City, Opelika, Valley, Hurtsboro, Smiths, Smiths
Station, Beulah, Uchee, Beans Mill, River View, Beauregard,
Davisville, Bleecker, Russell County Sports Complex, Seale, Fairfax,
Ladonia, Society Hill and Griffen Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM CST for southeastern
and east central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3223 8492 3223 8575 3240 8561 3251 8553
3262 8541 3274 8529 3286 8519 3285 8516
3281 8517 3278 8512 3276 8514 3274 8511
3265 8511 3242 8496 3233 8501 3226 8489
TIME...MOT...LOC 0059Z 244DEG 43KT 3332 8496 3318 8484 3306 8481 3278
8517
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 3, 2:06 PM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Feb 3, 2:06 PM CST, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 206 PM CST Thu Feb 3 2022 .SHORT TERM... /Updated at 1224 PM CST Thu Feb 03 2022/ Through Tomorrow. The weather situation will become more active as we continue into the early afternoon. Current surface obs indicate an elongated 1008mb surface low centered roughly over eastern Mississippi. The surface low is tracking northeast along a cold front which extends through the Mid-Atlantic and Northeast states. Based on theta-e analysis, a diffuse warm front is positioned roughly from Birmingham southeast towards Auburn. South-southeasterly surface winds coupled with south-southwesterly low-level winds are supplying warm, moist air with dewpoints currently in the mid to upper 60s across our southwestern counties. This will provide a corridor of surface based destabilization on the order of 800-1200 J/kg, per latest hi-res guidance and SPC mesoanalysis, which could combine with sufficient vertical wind shear to support an environment favorable for updraft organization and strong thunderstorms capable of producing damaging winds. Curved forecast hodographs continue to show potential for rotating updrafts with tornadoes possible. Still expect the most favorable environment will focus across our southwestern counties with instability diminishing with northward and eastern extent, but a smaller risk may continue as far north as the Birmingham metro. The ability for these storms to actually produce severe weather may be limited by the lack of upper-level support and relatively disorganized low-level support, but environmental profiles suggest enough potential to continue the Slight risk for severe storms as it currently stands. The risk will wane this evening as temperatures cool and instability decreases. Storms have begun consolidating along the cold front over southeastern Mississippi and eastern Louisiana. This broken line of storms will track northeast and enter southwest Alabama over the next couple of hours as the cold front moves into west Alabama. In addition to the severe risk, we will have a continued risk for flash flooding with the potential for an additional one to two and a half inches of rainfall along the I-20 corridor. These areas have already received around an inch of rainfall since yesterday, so runoff is likely to occur quickly under any heavier thunderstorms. Cooler air will quickly filter in behind the front. There is still small potential for a brief changeover to a wintry mix or freezing drizzle in our far northwest counties after midnight, but accumulation is not expected and the duration appears even less on some of the recent guidance. Therefore, the potential for even a light glaze is beginning to appear less likely. However, temperatures trends will need to be monitored overnight. Dry mid- level air will end precip chances across the north and western portions of the forecast area by tomorrow afternoon. The anafront nature of this system means the surface boundary will be well east of the area, but lingering showers can be expected across the southeast as the low to mid level trough axis passes across the Deep South. Highs will range from the lower 40s northwest to lower 60s southeast. 86 .LONG TERM... /Updated at 0206 PM CST Thu Feb 03 2022/ Saturday through Wednesday. /Fair weather returns alongside a cool air mass/ Surface high pressure is progged to influence our region during the extended period, with the H5 pattern featuring several trough axes across the CONUS. The GFS/ECMWF swing one of these troughs across our region early next week and, per soundings, generate some overrunning shower activity for parts of the Southeast. This is shown for areas to our south and east so a dry forecast is being advertised at this time. Aside from highs in the 40s for most on Saturday, 50s look to become a daily occurrence. Lows should run in the 20s/30s. 89^GSatterwhite && .AVIATION... 18Z TAF Discussion. Messy aviation conditions will continue through this TAF period as a cold front passes through Central AL. Potential for SHRA or TSRA will continue through the overnight hours ending first at the northern TAF sites generally by 06Z. Precip may continue at TOI/MGM through tomorrow morning. IFR ceilings can be expected to continue, but may occasionally drop into LIFR. As the front passes by overnight, sfc winds will shift from southerly to northwesterly with gusts up to 20-22 kts. 86 && .FIRE WEATHER... A soaking rainfall continues into Thursday night. Rain will end most areas on Friday, but lingering showers are expected toward the Interstate 85 corridor. Fair weather returns for the weekend into next week, with fire weather elements above critical thresholds. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 38 42 24 47 26 / 100 20 0 0 0 Anniston 42 46 26 48 28 / 100 30 0 0 0 Birmingham 38 42 26 47 28 / 100 20 0 0 0 Tuscaloosa 36 43 26 48 27 / 90 20 0 0 0 Calera 41 44 28 48 30 / 100 30 0 0 0 Auburn 49 53 29 49 32 / 90 70 20 0 0 Montgomery 46 49 30 52 31 / 100 60 20 0 0 Troy 47 53 31 51 32 / 90 70 30 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flood Watch through Friday morning for the following counties: Autauga...Bibb...Calhoun...Chambers...Cherokee...Chilton... Clay...Cleburne...Coosa...Dallas...Elmore...Etowah...Greene... Hale...Jefferson...Lee...Lowndes...Macon...Marengo... Montgomery...Perry...Randolph...Shelby...St. Clair...Sumter... Talladega...Tallapoosa...Tuscaloosa. Flood Watch through late tonight for the following counties: Blount...Fayette...Lamar...Marion...Pickens...Walker...Winston. &&
Hazardous weather outlook, Feb 3, 4:19 AM CST, 13 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 419 AM CST Thu Feb 3 2022 ALZ011>015-017>050-041330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 419 AM CST Thu Feb 3 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Periods of heavy rainfall are possible through tonight along and north of Interstate 85. Additional rainfall totals of 1 to 3 inches are forecast, with locally higher amounts. This may result in localized flooding of low lying or poor drainage areas. Strong to severe thunderstorm are possible this afternoon across portions of Central Alabama. Threats include damaging wind gusts, hail, and tornadoes. The greatest risk area will be southwest Central Alabama. A transition to light freezing rain or freezing drizzle is possible across northwest Central Alabama early Friday morning. This may result in slippery roadways, especially on bridges and overpasses. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Portions of the Tombigbee and the Black Warrior rivers are forecast to go into minor flood stage on Friday. Minor flooding may persist into early next week. Please refer to the latest river flood warnings for the latest stage information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight through Friday morning.
In the hours before
Local storm report, Feb 3, 1:34 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CST THU FEB 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM TSTM WND DMG 4 WNW LILITA 32.51N 88.18W
02/03/2022 SUMTER AL PUBLIC
TREES DOWN ON COUNTY ROAD 13 6 MILES NORTH
OF HIGHWAY 80. POSSIBLE TORNADO.
&&
DAVISLocal storm report, Feb 3, 2:05 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CST THU FEB 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM TSTM WND DMG 4 SSE YORK 32.45N 88.27W
02/03/2022 SUMTER AL FIRE DEPT/RESCUE
TREE DOWN ON ALABAMA 17 AT LUCY WALKER
DRIVE. POSSIBLE TORNADO.
&&
DAVISLocal storm report, Feb 3, 2:10 PM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CST THU FEB 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TORNADO 1 NW SAWYERVILLE 32.77N 87.75W
02/03/2022 HALE AL STORM CHASER
STRUCTURAL DAMAGE TO HOMES AND MOBILE HOME
SHIFTED OFF FOUNDATION ALONG HIGHWAY 14.
&&
DAVISLocal storm report, Feb 3, 2:30 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CST THU FEB 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND DMG 5 WNW KINTERBISH 32.37N 88.37W
02/03/2022 SUMTER AL EMERGENCY MNGR
TREES DOWN COUNTY ROAD 5 AND CAMPBELL
STREET. POSSIBLE TORNADO.
&&
DAVISSpecial weather statement, Feb 3, 2:46 PM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
246 PM CST Thu Feb 3 2022
ALZ032-032115-
Hale AL-
246 PM CST Thu Feb 3 2022
...A strong thunderstorm will impact portions of northeastern Hale
County through 315 PM CST...
At 246 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles north of Greensboro, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Phipps, Harper Hill and Wateroak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 600 PM CST for central and
west central Alabama.
&&
LAT...LON 3301 8750 3300 8742 3283 8742 3283 8747
3276 8761 3284 8767
TIME...MOT...LOC 2046Z 234DEG 36KT 3284 8756
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
05Local storm report, Feb 3, 5:33 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 PM CST THU FEB 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TORNADO 2 NNE SAWYERVILLE 32.78N 87.71W
02/03/2022 HALE AL EMERGENCY MNGR
*** 1 FATAL, 8 INJ ***
SIGNIFICANT DAMAGE FROM A LIKELY TORNADO
ALONG COUNTY ROAD 30 IN THE SAWYERVILLE
COMMUNITY. PRELIMINARY REPORT OF 1 FATALITY,
3 CRITICAL INJURIES, AND 5 MINOR INJURIES.
&&
CBDThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 6:54 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 14 hr |
| Feb 3, 12:36 PM CST | Special Weather Statement | BMX | Sumter | 39 min |
| Feb 3, 12:51 PM CST | Tornado Warning | BMX | Sumter | 39 min |
| Feb 3, 1:18 PM CST | Tornado Warning | BMX | Greene, Sumter | 40 min |
| Feb 3, 1:50 PM CST | Tornado Warning | BMX | Hale | 55 min |
| Feb 3, 2:16 PM CST | Tornado Warning | BMX | Bibb, Tuscaloosa | 59 min |
| Feb 3, 2:46 PM CST | Special Weather Statement | BMX | Hale | 29 min |
| Feb 3, 3:12 PM CST | Tornado Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 12 min |
| Feb 3, 3:51 PM CST | Tornado Warning | BMX | Autauga, Dallas, Lowndes | 28 min |
| Feb 3, 4:55 PM CST | Tornado Warning | BMX | Autauga, Elmore | 35 min |
| Feb 3, 5:16 PM CST | Severe Thunderstorm Warning | BMX | Coosa, Elmore, Lowndes, Macon, Montgomery, Tallapoosa | 59 min |
| Feb 3, 5:29 PM CST | Tornado Warning | BMX | Coosa, Tallapoosa | 21 min |
| Feb 3, 5:29 PM CST | Tornado Warning | BMX | Elmore, Tallapoosa | 21 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.